Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 131, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 11, 2003, 6:20 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 6:20 PM MDT (00:20 UTC)
- Expired
- Jul 11, 2003, 7:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 2882 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS55 KBOU 120020 SVRBOU COC039-073-120100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 620 PM MDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 700 PM MDT * AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF GENOA...OR ABOUT 12 MILES NORTH OF LIMON...MOVING SOUTHEAST AT 35 MPH. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. LAT...LON 3955 10386 3931 10371 3915 10317 3950 10317 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM MDT, 3 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT THU JUL 11 2003 SHORT TERM DISCUSSION: WEAK FRONT STALLED OUT FROM ROUGHLY CHEYENNE TO LIMON THIS MORNING. MOISTURE CONTINUES TO TRICKLE IN DRIVEN MAINLY BY DIURNAL WINDS. ON THE WEST EDGE OF THE MOISTURE GRADIENT IT HAS WARMED ENOUGH FOR WIDESPREAD HIGH BASED CONVECTION. MEANWHILE IN THE BETTER MOISTURE IT IS STILL TOO COOL. PROBLEM WITH THE FORECAST TONIGHT IS WHETHER THE MOIST AIR WILL WARM ENOUGH FOR STRONG THUNDERSTORMS TO DEVELOP. ETA AND ACARS SOUNDINGS AND FOOTHILLS TEMPERATURES SUGGEST THAT MID TO UPPER 90S ARE NEEDED AT AKRON FOR SURFACE BASED CONVECTION. THIS DOES NOT APPEAR LIKELY...PARTICULARLY WITH CLOUDS SPREADING OFF THE MOUNTAINS. MAYBE A BETTER CHANCE AROUND LIMON WHERE MOISTURE DOES SEEM TO BE MOVING UP THE RIDGE...LOW 90S IN KIT CARSON COUNTY ADVECTED WESTWARD MAY GET HOT ENOUGH. SE WYOMING AIR IS POTENTIALLY COOLER...PROBABLY ENOUGH TO OFFSET SLIGHT COOLING ALOFT THAT MAY ACCOMPANY THIS EVENINGS SHORT WAVE. SO...RATHER DRY CONVECTION ALONG THE FOOTHILLS NEXT 4-6 HOURS...QUESTIONABLE INTERACTION WITH THE MOIST AIR. STILL ENOUGH CAPE IN THE FRINGE AREA FOR SOME SEVERE THREAT...1500 J/KG OF CAPE BALANCES NICELY WITH THE SHEAR. FOR SATURDAY THE SCENARIO IS SIMILAR...PERHAPS SOME DRYING AGAIN IN THE MOUNTAINS. I WILL HANG ON TO THE LOW LATE DAY POPS. GIMMESTAD LONG TERM DISCUSSION: UPR HIGH REMAINS OVER THE DESERT SOUTHWEST WITH A MDT NWLY FLOW OVR CO ON SATURDAY NIGHT. INTERACTIVE SOUNDINGS SHOW SUFFICIENT MSTR BUT WARMING DURING THE DAY SATURDAY MAY INHIBIT DEEP CONVECTION...ESPECIALLY OUT IN THE NORTHEASTERN PLAINS. BEST SFC BASED THETA-E RIDGE IS PROGGED TO BE ALONG THE FRONT RANGE. INTERACTIVE CAPES SHOW VALUES OF 2500 J/KG WITH 87/54 T/TD VALUES...BUT AS MENTIONED EARLIER THERE IS STILL SOME LINGERING CIN. FOR NOW SLGT CHC FOR STORMS LOOKS GOOD. ON SUNDAY...VERY LITTLE CHANGE IS APPARENT IN THE OVERALL PATTERN BUT LESS MSTR WILL BE PRESENT. ON MONDAY...CONTINUED WARM BUT DRIER AS RIDGE FLATTENS SOMEWHAT AND FLOW ALF BECOMES MORE WLY. AS A RESULT...LOW LEVEL THETA-E RIDGE SHIFTS FURTHER WHICH EFFECTIVELY SCOURS OUT THE MSTR. WLY FLOW ALF WILL CONTINUE ON TUESDAY WITH LATEST AVN MOVING A SHORT WAVE INTO WY AND NEBRASKA DURING THE AFTERNOON AND EVENING. THETA-E RIDGE IS PROGGED OVER THE NORTHEASTERN CORNER AS WELL. FOR THIS REASON WILL ADD A SLGT CHANCE OF THUNDERSTORMS TO THE FCST FOR LATEST TUE AFTN AND EVENING. WILL NOT MAKE ANY FURTHER CHANGES TO THE EXTENDED AT THIS TIME. OVERALL POSITION OF THE HIGH DOES NOT CHANGE TOO MUCH. GFS MAINTAINS JUST ENUF MSTR UNDER THE RIDGE TO WARRANT A SLGT CHANCE OF STORMS FOR WEDNESDAY AND MAYBE THURSDAY. COOPER .DEN...NONE.
Hazardous weather outlook, Jul 11, 3:45 PM MDT, 2 hours 35 minutes before
COZ030>051-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 345 PM MDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ONLY ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PLAINS OF EASTERN COLORADO THIS EVENING AND CONTINUE TONIGHT. OVER MUCH OF EASTERN COLORADO THIS AFTERNOON...INSUFFICIENT HEATING HAS RESULTED IN THE ATMOSPHERE REMAINING TOO STABLE FOR THUNDERSTORM DEVELOPMENT. THERE IS A WEAK UPPER LEVEL SYSTEM ACROSS CENTRAL WYOMING WHICH MAY ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT LATER THIS EVENING. THE EXCEPTION TO THE ABOVE IS ACROSS THE PALMER DIVIDE AND ESPECIALLY LINCOLN COUNTY WHERE AMPLE HEATING HAS ALREADY OCCURRED. ISOLATED THUNDERSTORMS HAVE DEVELOPED THERE AND THE THREAT OF STORMS IS A LITTLE HIGHER OVER THE SOUTHERN PORTIONS OF ELBERT AND LINCOLN COUNTIES. THE HIGHEST THREAT OF SEVERE WEATHER WILL BE ON THE EDGE OF THE BETTER MOISTURE FROM EASTERN WELD COUNTY SOUTHEAST TOWARD FORT MORGAN...AKRON...AND LIMON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT TORNADOES ARE ALSO POSSIBLE. STORMS THAT DO DEVELOP WILL GENERALLY BE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED ON SATURDAY...SOME POSSIBLY SEVERE. SATURDAY MAY BRING ANOTHER RISK OF SEVERE WEATHER ACROSS THE NORTHEAST PLAINS OF COLORADO...ALTHOUGH THE STORM COVERAGE WILL BE LOWER. SUNDAY THROUGH TUESDAY...THE AIRMASS WILL BE DRYING SO NO THUNDERSTORM ACTIVITY IS ANTICIPATED BY MONDAY. ENOUGH MOISTURE WILL BE BACK IN THE AREA ON WEDNESDAY AND THURSDAY FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 7 PM OVER THE EASTERN PLAINS. GIMMESTAD/COOPER/SWE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:47 AM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.